Alert archive / Michigan / Special Weather Statements in 2019

Special Weather Statement, NWS Detroit, MI

August 20, 2019Shiawassee County, Michigan

NWS Detroit, MI issued this special weather statement at Aug 20, 2019, 2:21 PM EDT for Shiawassee County, Michigan. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2019, 2:21 PM EDT (18:21 UTC)
Expired
Aug 20, 2019, 2:45 PM EDT
In force
24 min
Issued by
NWS Detroit, MI

County Shiawassee County, MI

The radar

The Detroit radar (KDTX), 69 km from the middle of the area, began a volume at 18:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 6.4 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2019-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1415 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2019-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1415 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
806 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted.

484 
WWUS83 KDTX 201821
SPSDTX

Special Weather Statement
National Weather Service Detroit/Pontiac MI
221 PM EDT Tue Aug 20 2019
 
MIZ060-201845-
Shiawassee MI-
221 PM EDT Tue Aug 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR SHIAWASSEE COUNTY UNTIL 245 PM
EDT...

At 221 PM EDT, Doppler radar was tracking a strong thunderstorm near
Elsie, or 7 miles north of Laingsburg, moving east at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

This strong thunderstorm will be near...
  Owosso, Corunna and Henderson around 245 PM EDT.


LAT...LON 4313 8437 4313 8393 4289 8393 4288 8436
TIME...MOT...LOC 1821Z 271DEG 12KT 4300 8435 

$$

SF

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this special weather statement went out at Aug 20, 1:14 PM EDT, 1 hour 7 minutes earlier.

Area forecast discussion, Aug 20, 1:14 PM EDT, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
114 PM EDT Tue Aug 20 2019

.AVIATION...

Thunderstorm complex over Illinois will continue to track off to the
southeast. Mid level warm air is expected to provide a cap to
thunderstorms activity over southeast Michigan through a good part
of the afternoon. Chances should increase toward/around 00z, with the
best chance of activity at MBS/FNT where there is a lingering
frontal boundary. Overall coverage looks limited this evening, and
will continue with just VCTS in the TAFS 22-3Z, now including MBS.
Tough forecast tonight as cold front approaches southern lower
Michigan. Weak low level convergence could be conducive for lower
cigs and/or some fog late tonight, and will favor MVFR cigs/vsby,
especially across the southern TAF sites where even IFR conditions
are not out of the question depending on how fast mid/high clouds
exit. There is a chance of showers/isolated thunderstorms during
Wednesday as the front sinks south, but warm and dry mid levels will
be a big hindrance.

For DTW....Just enough of a cap expected this afternoon to keep the
terminal thunderstorm free for most of the daylight hours, with even
cigs aob 5000 Feet potentially struggling to get going. Pretty good
chance of shower/thunderstorm activity around and after 00z through
about 3z. Post frontal westerly winds developing tomorrow afternoon,
but gusts generally aob 20 knots.

.DTW THRESHOLD PROBABILITIES...

* Low confidence in cigs aob 5000 Feet this afternoon, medium this
  evening through tomorrow.

* Low in thunderstorms late this afternoon and evening.

&&

.PREV DISCUSSION...
Issued at 1218 PM EDT Tue Aug 20 2019

UPDATE...

Warm and muggy day underway with dew points now in the lower-70s from
the southern Metro region up to Flint with associated temperatures
ranging between the low to mid-80s. Thunderstorm complex currently
over Illinois will bring upper-level cloud debris to Michigan for all
of the afternoon and evening, but will have minimal impact on daytime
highs as warm front amplification downstream of approaching shortwave
aids in producing highs in the mid to upper-80s.

For this afternoon... Isentropic ascent and best moisture transport
will set up from southwest to northeast across the Tri-Cities into
the Thumb which will be the focal point for initial showers and
convection starting this afternoon. Less confidence to see showers
and thunderstorms in the early afternoon across the Metro region given
stronger capping between 900 - 800 mb, with the RAP suggesting a
secondary cap at 700 mb. However, given very moist airmass in place
(PW at 1.50, 850 dp at aoa 12C), cannot rule out spurious shower or
storm. As a result, have increased PoPs slightly along and north of
I-69 and decreased slightly south to account for above. Approaching
PV anomaly and surge of low-level theta-e will then bring additional
chances for showers and thunderstorms across all of SE MI for the
late afternoon and evening. MLCAPE values between 1500 - 2000 J/kg
(SPC RAP already advertising 3000 J/kg SBCAPE over Metro) with bulk
shear around 25 knots will bring the potential to see organized
convection with the marginal risk for severe weather possible across
all of SE MI. Given strong low-level lapse rates building to or in
excess of 7 C/km along with high LCLs and supportive theta-e index
profiles, isolated gusts to 60 mph will be possible with any
convection. Severe hail with any storms cannot be ruled out given
moderate mid- level lapse rates. The severe weather threat will
diminish after sunset as PV anomaly travels east of the cwa post 06Z.

PREV DISCUSSION...
Issued at 342 AM EDT Tue Aug 20 2019

DISCUSSION...

Abundant low-level moisture is present along and south of I-69 with
dew points in the mid to upper 60s, resulting in a muggy night and
morning. Just enough moisture advection into the stalled frontal
boundary across the region has been able to touch off a few showers
overnight, while radiational cooling and light to calm winds has
allowed for patches of fog to develop across the region. Today will
be a hot and humid day as the moisture continues advecting northward
along with higher temperatures. Upstream obs suggest highs in the
mid to upper 80s are in store. Heat indices in the lower 90s can be
expected along and south of the I-69 corridor.

A well-advertised MCS is taking shape over northwest Iowa this
morning and will act to enhance a shortwave in the westerly flow.
The 00z NAM, WRF-ARW, ECMWF, and RGEM have moved toward the GFS
solution and trended southward with this wave/MCV, tracking it
either along the MI/OH/IN border or just south by this evening. A
modest 10-20 kt LLJ ahead of this will introduce a surge of unstable
air into SE Michigan by the early afternoon. Appears there will be
enough lift via PVA and isentropic ascent during the afternoon to
result in isolated to scattered showers and storms. Model soundings
depict weak midlevel subsidence producing a modest cap around 700mb
which will limit some of the instability early in the day, but
impressive midlevel lapse rates of around 7 C/km will contribute to
CAPE of 1250-2000 J/kg by the late afternoon. Bulk shear on the
order of 20-25 kt and this amount of instability will allow for some
isolated stronger to possibly severe storms in a 2-9pm window. The
best chance for any stronger storms will be generally south of
I-96/696 where the greatest amount of instability resides, but the
threat will spread north if the instability can march farther north.

The instability will linger across the area with a slight chance of
showers and storms continuing tonight. A potent upper trough will
swing through the northern Great Lakes tomorrow afternoon/evening,
pushing a cold front across the state during the afternoon and early
evening. This could provide a focus for more scattered showers and
storms, but soundings look relatively dry and the front may not have
much to work with. Additionally, forcing from the upper wave and jet
streak will be delayed/displaced over the upper peninsula. The front
will however be very effective at delivering a much cooler and drier
air mass, with 850 mb temps falling from the mid teens to the mid
single digits C by Thursday morning. Strong subsidence will ensue
with a surface high drifting across the region during the late week
and weekend. Dry weather, highs in the 70s, and lows in the 50s can
be expected. A warming trend will commence by Sunday with return
flow bringing warmer air back north. The next chance for rain holds
off until the early week when longwave troughing begins to expand
across the central CONUS.

MARINE...

High pressure will depart the region to the east today. The gradient
will still remain weak across the Great Lakes, so south to southeast
winds in the wake of the high will be light. A cold front will drop
south across the region on Wednesday. The gradient along the front
will remain weak, so overall winds will be light. The passage of the
front will be marked by a veering of the winds to the northwest. A
push of cooler post frontal air will then arrive across Lake Huron
late Wednesday and will result in an increase in the northwest
winds. A strengthening north-northwest gradient within a push of
colder low level air will affect all of the lakes Wed night. Winds
and waves will decrease slightly late Thursday into Friday as high
pressure nudges into the region from the northwest.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...NONE.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

AVIATION.....SF
UPDATE.......AM
DISCUSSION...TF
MARINE.......SC

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Aug 20, 3:41 AM EDT, 10 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
341 AM EDT Tue Aug 20 2019

MIZ047>049-053>055-060>063-068>070-075-076-082-083-210745-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
341 AM EDT Tue Aug 20 2019

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms this afternoon and evening, mainly
south of M-46. Isolated storms may be strong to severe, primarily
along and south of the I-96/696 corridor. The strongest storms will
be capable of producing damaging wind gusts up to 60 mph and hail up
to 1 inch. Storms will move west to east at about 25 mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a chance of thunderstorms on Wednesday as a cold front is
forecast to move across the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today and tonight due to the
isolated nature of severe weather.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-210745-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
341 AM EDT Tue Aug 20 2019

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms this afternoon and evening.
Isolated storms may be strong to severe, mainly for southern Lake
Huron, Lake St. Clair, and western Lake Erie. The strongest storms
will be capable of producing damaging wind gusts up to 50 kt and hail
up to 1 inch. Storms will move west to east at about 25 mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a chance of thunderstorms again on Wednesday as a cold
front is forecast to move across the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today and tonight due to the
isolated nature of severe weather.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

TF

In the hours before

Special weather statement, Aug 20, 2:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
221 PM EDT Tue Aug 20 2019

MIZ060-201845-
Shiawassee MI-
221 PM EDT Tue Aug 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR SHIAWASSEE COUNTY UNTIL 245 PM
EDT...

At 221 PM EDT, Doppler radar was tracking a strong thunderstorm near
Elsie, or 7 miles north of Laingsburg, moving east at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

This strong thunderstorm will be near...
  Owosso, Corunna and Henderson around 245 PM EDT.

LAT...LON 4313 8437 4313 8393 4289 8393 4288 8436
TIME...MOT...LOC 1821Z 271DEG 12KT 4300 8435

SF

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 2:53 PM EDTSpecial Weather StatementDTXHuron37 min
Aug 20, 3:03 PM EDTSpecial Marine WarningDTX87 min
Aug 20, 5:36 PM EDTSpecial Marine WarningDTX54 min
Aug 20, 5:44 PM EDTSpecial Weather StatementDTXGenesee61 min
Aug 20, 6:21 PM EDTSpecial Weather StatementDTXSaginaw84 min
Aug 20, 6:45 PM EDTSpecial Weather StatementDTXGenesee, Shiawassee90 min
Aug 20, 6:54 PM EDTSpecial Weather StatementDTXOakland66 min
Aug 20, 7:38 PM EDTSpecial Weather StatementDTXOakland52 min

Nearby

Special Weather Statements in Michigan, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.